Virginia, 2007

Hail in Virginia, April 11, 2007

April 11, 2007 · NWS RNK · 1 event in 1 county or zone

A lone severe thunderstorm produced nickel size hail near the town of Stuart, VA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A lone severe thunderstorm produced nickel size hail near the town of Stuart, VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 11, 8:55 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 11, 8:55 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT WED APR 11 2007

.SHORT TERM /REST OF TONIGHT/...

BANDS OF SHRA CONTINUING TO MOVE NE THRU THE REGION THIS EVENING
AHEAD OF DRY LINE NOW JUST WEST OF THE MOUNTAINS...AND ACTUAL
OCCLUDED FRONT IN THE TN VALLEY. WITH SURFACE BASED WEDGE STILL
FIRMLY IN PLACE PER MSAS EXPECT ANOTHER FEW HOURS OF DECENT SHRA
COVERAGE...WITH ANY TSRA BEING OF THE ELEVATED VARIETY...EXCEPT
FAR SE ALONG WARM FRONT...AS SEEN VIA NAM LIS ALOFT. TIMING OF
EASTWARD PUSH OF NEXT SHRA BAND WOULD PUT THE BEST COVERAGE
ALONG/EAST OF THE BLUE RIDGE AFTER MIDNIGHT...WITH ONLY ISOLATED
COVERAGE OR BROKEN SHRA BAND ALONG THE FRONT FAR WESTERN ZONES.
THUS PLANNING TO SPEED UP TAPERING OFF OF POPS A BIT OVERNIGHT
WITH THE LAST OF THE SHRA ON THE EASTERN FRINGE COUNTIES AROUND
DAYBREAK. WILL ALSO ALLOW THE GOING WIND ADVISORY TO EXPIRE AT 02Z
SINCE SPEEDS HAVE DROPPED OFF UNDER PRECIP...AND ONCE FLOW VEERS
MORE S/SW SHORTLY EXPECT GRADIENT TO DROP OFF. TEMPS SLOWLY EDGING
UP ACROSS THE FAR SE ZONES AS WARM ADVECTION STARTING TO GET SOME
PUSH INTO THE WEDGE FROM ALOFT. SINCE COOL POCKET A BIT MORE
WIDESPREAD/STRONGER HAVE LOWERED TEMPS SOME TO INIT...THEN RISING
SOUTH/EAST AS WEAK PRES FALLS SLOWLY ALLOW FOR WEDGE EROSION. OTRW
WILL HAVE TO WAIT FOR THE OCCLUSION AND SECONDARY WAVE TO SCOUR
THINGS OUT LATE OR EARLY THU.
&&

.PREV DISCUSSION...
/ISSUED 741 PM EDT WED APR 11 2007/

AVIATION /00Z-24Z/...

LOW PRESSURE SYSTEM CENTERED OVER INDIANA AND ILLINOIS WILL PUSH A
COLD FRONT THROUGH THE FORECAST AREA BETWEEN 06-12Z. LIGHT TO
MODERATE SHOWERS WILL BE WIDESPREAD AHEAD OF THE FRONT. HIGH
PRESSURE WEDGING DOWN THE EAST OF SIDE OF THE APPALACHIANS IS
KEEPING A LAYER OF STABLE AIR NEAR THE SURFACE. ABOVE THIS LAYER
THERE IS ENOUGH INSTABILITY FOR THUNDER...BUT IT WONT BE ENOUGH TO
JUSTIFY ADDING THUNDER INTO THE TAFS. LIFR AND IFR CEILINGS WILL
PERSIST AT ALL TAF SITES EXPECT BLF UNTIL THE COLD FRONT PASSES.
WINDS ABOVE THE STABLE LAYER ARE ALSO MUCH STRONGER THAN AT THE
SURFACE SO LOW LEVEL WIND SHEAR HAS BEEN ADDED TO ALL TAFS BUT
BLF.

THE AIRMASS WILL DRY OUT SIGNIFICANTLY BEHIND THE FRONT BETWEEN
12-18Z. CEILINGS WILL IMPROVE TO MVFR OR VFR. HOWEVER...STEEP
LAPSE RATES AND DAYTIME HEATING WILL LEAD TO A LAYER OF
STRATOCUMULUS IN THE MOUNTAINS AFTER 15Z. DEEP MIXING AND LARGE
PRESSURE RISES EXPECTED BY AFTERNOON WILL RESULT IN GUSTY SURFACE
WINDS ACROSS THE REGION.

PREV DISCUSSION...
/ISSUED 409 PM EDT WED APR 11 2007/

SHORT TERM /TONIGHT THROUGH THURSDAY/...

GOOD WEDGE STILL IN PLACE WITH ASSOCIATED PATCHY LIGHT RAIN AND
DRIZZLE WILL GIVE WAY TONIGHT TO AN APPROACHING COLD FRONT. EXPECT
SHOWER ACTIVITY TO BECOME WIDESPREAD BY MIDNIGHT...AND THEN BE
RAPIDLY ON THE DECREASE BEHIND THE FRONT AS IT PUSHES OFF TO THE
EAST. NEAR THE SURFACE CONDITIONS SHOULD REMAIN STABLE PRE-
FRONT...BUT ELEVATED INSTABILITY WILL LEAD TO STORMS FOR PARTS OF
THE REGION. EXPECTING LOW TEMPERATURES TONIGHT TO OCCUR EARLY THIS
EVENING...WITH GRADUALLY INCREASING TEMPERATURES THROUGH THE TIME
OF THE COLD FRONTAL PASSAGE...AND THEN FALL OFF THROUGH
SUNRISE...BUT STILL NOT TO THE COOLER CONDITIONS THAT WILL EXIST
AT SUNSET TONIGHT. WILL CONTINUE THE WIND ADVISORY THROUGH THIS
EVENING FOR FAR SMYTH...TAZEWELL AND MERCER COUNTIES. STRONG
SOUTHERLY WINDS IN ADVANCE OF THE COLD FRONT WILL CONTINUE TO MIX TO
THE SURFACE IN THESE REGIONS HELPING TO MAINTAIN GUSTS AROUND 45
TO 50 MPH THIS EVENING.

THURSDAY THE AREA WILL EXPERIENCE DRYING BEHIND THE SYSTEM AS
WINDS BECOME MORE WESTERLY...HELPING TO BOTH DECREASE CLOUD COVER
IN THE EAST...AND ALSO PROVIDE MILDER TEMPERATURES AS COMPARED
TODAY THANKS TO THE INCREASED ISOLATION AND THE COMPRESSIONAL
AFFECTS OF DOWNSLOPING.

LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

THURSDAY NIGHT WILL BE HIGHLIGHTED BY THE NORTHWEST UPSLOPE FLOW
BEHIND THE DEPARTING SYSTEM. THIS SHOULD HELP MAINTAIN SCATTERED
RAIN OR SNOW SHOWERS IN PARTS OF THE MOUNTAINS OF SE WV. ALSO AS
HIGH PRESSURE BUILDS INTO THE AREA LATE THURSDAY NIGHT INTO FRIDAY
THE 850 MB PRESSURE GRADIENT WILL BE INCREASING. GFS SUGGESTING
SPEEDS AROUND 50-55 KTS FOR PARTS OF THE REGION. WILL NEED TO KEEP
AN EYE FOR ANY WIND ADVISORY POTENTIAL AREAS LATE THURSDAY INTO
FRIDAY. WILL BE GOING WITH STRONG WINDS IN THE GRIDS TO REFLECT THIS
POTENTIAL.

THE NEXT UPPER LOW THAT WILL IMPACT OUR AREA WILL START TO TAKE
SHAPE IN CENTRAL CONUS BY LATE FRIDAY. SOUTHWEST FLOW AND INCREASING
MOISTURE ALOFT IN ADVANCE OF THAT SYSTEM MAY HELP TO BRING PATCHY
LIGHT RAIN TO WESTERN PARTS OF THE AREA BY LATE FRIDAY
AFTERNOON...WITH BETTER CHANCES OVER A GREATER AREA OF THE REGION BY
FRIDAY NIGHT INTO SATURDAY. COULD SEE SOME OF THIS PRECIPITATION IN
THE FORM OF SNOW ACROSS HIGHER TERRAIN OF GREENBRIER COUNTY WV AND
BATH CO VA EARLY SATURDAY MORNING IN ASSOCIATION WITH THE COLD
SURFACE HIGH PRESSURE THAT WILL STILL BE OVER THE AREA.

AS SATURDAY PROGRESSES THE CENTRAL U.S. LOW CURRENTLY IS PROGGED TO
PHASE WITH AN OTHER LOW THAT WILL BE MOVING THROUGH ONTARIO. THIS
WILL HAVE THE AFFECT OF SLOWING THE CENTRAL U.S. SYSTEM AS THE TWO
TEAM UP TO BRING A STRONG COLD FRONT THROUGH THE EAST COAST BY
SUNDAY MORNING. COULD SEE BOTH HEAVY RAIN PRODUCING SHOWERS OVER THE
AREA WITH ITS PASSAGE...AND THUNDERSTORMS ALONG THE SOUTHERN HALF OF
THE REGION TOWARDS THE NC/VA BORDER.

BEHIND THE SYSTEM SUNDAY AFTERNOON INTO EARLY MONDAY MORNING ANOTHER
STRONG NORTHWEST FLOW WILL ESTABLISH ITSELF...BUT THIS TIME AN EVEN
GREATER PUSH OF COLD AIR WILL ACCOMPANY IT. SCATTERED SNOW SHOWERS
WILL BE COMMONPLACE ACROSS THE MOUNTAINS OF WV/VA/NC WITH ISOLATED
SNOW OR RAIN SHOWERS IN PARTS OF THE PIEDMONT.

THE COOLER WEATHER SHOULD BE SHORT LIVED AS WE WILL START TO RETURN
TO MILDER WEATHER AND ANOTHER CHANCE OF RAIN BY MID WEEK AS A LOW
AND ASSOCIATED WARM FRONT LIFT NORTH OUT OF THE GULF COAST STATES.

AVIATION /20Z-18Z/...

WIDESPREAD LIFR/IFR THROUGH 06 UTC WITH AREAS -RA/DZ. CLEARING
FROM W-E POST FROPA AFT 06 UTC.

VIGOUROUS STORM SYSTEM OVER THE MIDWEST...CENTERED SW OF CHICAGO AT
18 UTC WITH TRAILING COLD FRONT INTO WRN KY/TN/MS. SEVERAL N-S BANDS
OF TSRA WERE RACING EAST ACROSS THE TN VALLEY.

EAST OF THE APPALACHIAN MTNS...COLD SHALLOW WEDGE OF SFC HIGH
PRESSURE WAS TRAPPED WITH SOUTHEAST UPSLOPE WIND FLOW RESULTING IN
WIDESPREAD LIGHT RAIN AND DRIZZLE.

FRONT WILL CROSS THE MOUNTAINS OVERNIGHT RESULTING IN A BREAK DOWN
OF THE COLD WEDGE EAST OF THE MTNS. DO NOT EXPECT MUCH IF ANY
IMPROVEMENT OF CIGS/VSBYS UNTIL AFTER FROPA. DID NOT PUT ANY
THUNDER IN THE TAFS...HOWEVER...ATMOSPHERE WILL BECOME UNSTABLE
ABOVE THE STABLE BOUNDARY LAYER. THIS SHOULD ALLOW DEEP CONVECTION
TO PASS EAST ACROSS THE MID ATLANTIC...JUST NOT SURE OF THE
COVERAGE AND INTENSITY.

BREEZY POST FRONTAL ENVIRONMENT EXPECTED THURSDAY WITH GUSTY SFC
WINDS. MAY ALSO NEED TO ADD LLWS TO TAFS FOR THIS EVENING PER
STABLE BOUNDARY LAYER UNDERNEATH STRENGTHENING LLJ AHEAD OF
APPROACHING SFC FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SHORT TERM...JH
Hazardous weather outlook, Apr 11, 8:59 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EDT WED APR 11 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-130200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
959 PM EDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 10:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EDT WED APR 11 2007

NCZ003-004-020-120445-
YADKIN NC-STOKES NC-SURRY NC-
1155 PM EDT WED APR 11 2007

AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOONVILLE NORTH CAROLINA...MOVING NORTHEAST
AT 65 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SILOAM...LEVEL
CROSS AT MIDNIGHT EDT...PILOT MOUNTAIN...ARARAT AT 1205 AM
EDT...WOODVILLE AT 1210 AM EDT...AND HANGING ROCK STATE PARK AT 1215
AM EDT...

EXPECT SMALL HAIL IN THE PATH OF THIS STORM. IF THE STORM
INTENSIFIES FURTHER...A WARNING MAY BE NEEDED.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JDS
Special weather statement, Apr 11, 11:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT THU APR 12 2007

VAZ032-043-120445-
PATRICK VA-HENRY VA-
1220 AM EDT THU APR 12 2007

AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FRANCISCO...OR ABOUT 10 MILES SOUTHWEST OF
STUART...MOVING NORTHEAST AT 60 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...STUART AT 1225 AM EDT...CRITZ AT 1230 AM EDT...BUFFALO RIDGE
AT 1235 AM EDT...FAIRY STONE STATE PARK AND PHILPOTT DAM AT 1240 AM
EDT...AND BASSETT AND STANLEYTOWN AT 1245 AM EDT...

EXPECT SMALL HAIL AND HEAVY RAIN IN THE PATH OF THIS STORM. IF THE
STORM INTENSIFIES FURTHER...A WARNING MAY BE NEEDED.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JDS

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Patrick

When
April 11, 11:30 PM EST
Where
Patrick County, 4 mi E of Stuart
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.630, -80.208

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25065.